Alert archive / North Carolina / High Wind Warnings in 2013

High Wind Warning 5, NWS Blacksburg, VA

February 19, 2013Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this high wind warning at Feb 19, 2013, 3:41 PM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Feb 20, 2013, 12:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2013, 3:41 PM EST (20:41 UTC)
In effect from
Feb 20, 2013, 12:00 AM EST
Expired
Feb 20, 2013, 2:56 PM EST
In force
15 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WWUS71 KRNK 192041
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EST TUE FEB 19 2013

...ANOTHER SHOT OF STRONG WINDS TONIGHT AND WEDNESDAY MORNING....

.COLDER AIR SURGES IN TONIGHT BEHIND A COLD FRONT. THE PRESSURE
GRADIENT BETWEEN THE DEEPENING LOW OVER SOUTHEAST CANADA AND THE
ARCTIC HIGH ACROSS THE UPPER MIDWEST WILL BE TIGHT ENOUGH TO YIELD
WIND GUSTS OVER 45 MPH TONIGHT INTO WEDNESDAY MORNING. THE
GRADIENT RELAXES WEDNESDAY AFTERNOON.

NCZ001-018-VAZ015-200445-
/O.NEW.KRNK.HW.W.0005.130220T0500Z-130220T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
341 PM EST TUE FEB 19 2013

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY.

* LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON
  HIGHLANDS.

* HAZARDS...DAMAGING WIND GUSTS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THE STRONGEST WINDS SHOULD ARRIVE BETWEEN MIDNIGHT AND
 900 AM.

* IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC
POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND
DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS
SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK
FURNITURE...INDOORS.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2
4.

&&

$$

NCZ002-VAZ010>014-016>020-022-200445-
/O.NEW.KRNK.WI.Y.0009.130220T0500Z-130220T1700Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM
341 PM EST TUE FEB 19 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY.

* LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST OF
  THE BLUE RIDGE.

* HAZARDS...STRONG WIND GUSTS

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STARTING AFTER MIDNIGHT AND LASTING INTO LATE WEDNESDAY
  MORNING.

* IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND POSSIBLE POWER
  OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 15
  ABOVE ELSEWHERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV
OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.

&&

$$
4 follow-up statements
077 
WWUS71 KRNK 200214
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EST TUE FEB 19 2013

...ANOTHER SHOT OF STRONG WINDS OVERNIGHT INTO WEDNESDAY
MORNING....

.COLDER AIR SURGES IN BEHIND A COLD FRONT OVERNIGHT. THE PRESSURE
GRADIENT BETWEEN THE DEEPENING LOW OVER SOUTHEAST CANADA AND THE
ARCTIC HIGH ACROSS THE UPPER MIDWEST WILL BE TIGHT ENOUGH TO YIELD
WIND GUSTS OVER 45 MPH TONIGHT INTO WEDNESDAY MORNING. THE
GRADIENT RELAXES WEDNESDAY AFTERNOON.

NCZ001-018-VAZ015-201015-
/O.CON.KRNK.HW.W.0005.130220T0500Z-130220T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
914 PM EST TUE FEB 19 2013

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON EST WEDNESDAY...

* LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...DAMAGING WIND GUSTS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THE STRONGEST WINDS SHOULD ARRIVE BETWEEN MIDNIGHT 
  AND 900 AM.

* IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC
POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND
DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS
SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK
FURNITURE...INDOORS.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.

&&

$$

NCZ002-VAZ010>014-016>020-022-201015-
/O.CON.KRNK.WI.Y.0009.130220T0500Z-130220T1700Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM
914 PM EST TUE FEB 19 2013

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST WEDNESDAY...

* LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST 
  OF THE BLUE RIDGE.

* HAZARDS...STRONG WIND GUSTS

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STARTING AFTER MIDNIGHT AND LASTING INTO LATE 
  WEDNESDAY MORNING.

* IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND POSSIBLE POWER 
  OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 
  15 ABOVE ELSEWHERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.

&&

$$
068 
WWUS71 KRNK 201007
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 AM EST WED FEB 20 2013

...GUSTY WEST WINDS TO CONTINUE INTO THE MORNING HOURS TODAY....

.A TIGHT PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE AREA
ACROSS THE NORTHEAST U.S. AND STRONG HIGH PRESSURE ADVANCING
SOUTHEAST FROM THE CENTRAL CANADIAN PROVINCES CONTINUES TO BRING
STRONG...GUSTY WEST WINDS TO THE REGION. THE STRONGEST WINDS WILL
BE REALIZED AT THE HIGHER ELEVATIONS...ESPECIALLY THOSE ABOVE 3500
FEET WHERE SOME GUSTS WILL EXCEED 60 MPH THROUGH 10 AM EST.

NCZ001-018-VAZ015-201700-
/O.CON.KRNK.HW.W.0005.000000T0000Z-130220T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
507 AM EST WED FEB 20 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...DAMAGING WIND GUSTS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THE STRONGEST WINDS ARE EXPECTED THROUGH 9 AM EST.

* IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC
POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND
DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS
SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK
FURNITURE...INDOORS.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.

&&

$$

NCZ002-VAZ010>014-016>020-022-201700-
/O.CON.KRNK.WI.Y.0009.000000T0000Z-130220T1700Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM
507 AM EST WED FEB 20 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST 
  OF THE BLUE RIDGE.

* HAZARDS...STRONG WIND GUSTS

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH THE MORNING HOURS.

* IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND SPOTTY POWER
  OUTAGES.

* WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 
  15 ABOVE ELSEWHERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.

&&

$$

RAB
542 
WWUS71 KRNK 201614
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 AM EST WED FEB 20 2013

...STRONG WIND GUSTS CONTINUE THIS AFTERNOON....

.A TIGHT PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE AREA
ACROSS THE NORTHEAST U.S. AND STRONG HIGH PRESSURE ADVANCING
SOUTHEAST FROM THE CENTRAL CANADIAN PROVINCES CONTINUES TO BRING
STRONG...GUSTY WEST WINDS TO THE REGION. THE STRONGEST WINDS WILL
BE REALIZED AT THE HIGHER ELEVATIONS...ESPECIALLY THOSE ABOVE
3500 FEET WHERE SOME GUSTS WILL EXCEED 60 MPH TODAY.

NCZ002-VAZ010>014-016>020-022-201715-
/O.CAN.KRNK.WI.Y.0009.000000T0000Z-130220T1700Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM
1114 AM EST WED FEB 20 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

WINDS MAY STILL GUST TO 40 MPH THIS LATE MORNING AND AFTERNOON.

$$

NCZ001-018-VAZ015-202200-
/O.EXT.KRNK.HW.W.0005.000000T0000Z-130220T2200Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
1114 AM EST WED FEB 20 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THE STRONGEST WINDS ARE EXPECTED LATE THIS MORNING AND
  EARLY AFTERNOON.

* IMPACTS...SOME DOWNED TREES AND ISOLATED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC
POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND
DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS
SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK
FURNITURE...INDOORS.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.

&&

$$
750 
WWUS71 KRNK 201956
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EST WED FEB 20 2013

NCZ001-018-VAZ015-202100-
/O.CAN.KRNK.HW.W.0005.000000T0000Z-130220T2200Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
256 PM EST WED FEB 20 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH
WIND WARNING.

WINDS MAY STILL GUST TO 45 MPH AT TIMES THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Feb 19, 12:55 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 19, 12:55 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EST TUE FEB 19 2013

.SYNOPSIS...
A COLD FRONT WILL WORK EAST ACROSS THE AREA THIS AFTERNOON. MOST
OF THE MOISTURE WILL BE GONE ALONG THE FRONT. CANADIAN HIGH
PRESSURE WILL BUILD IN FOR WEDNESDAY BRINGING COLD TEMPERATURES
AND GUSTY WINDS TO THE REGION. ANOTHER WEATHER SYSTEM WILL MOVE
INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH THE NEXT THREAT OF
PRECIPITATION...POSSIBLY WINTER WEATHER ONCE AGAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1215 PM EST TUESDAY...

COLD FRONT NOW ENTERING THE MOUNTAINS AND STILL GETTING SW FLOW
AHEAD OF IT AND POOLING OF HIGHER DEWPOINTS TO CREATE A FEW
SHOWERS FROM THE NC MTNS NORTHEAST ALONG AND EAST OF I-81. LOCAL
WRF AND LATEST RAP/RUC ARE SHOWING A GOOD RESEMBLANCE TO THIS
TREND...TAKING THE SHOWERS IN THE PIEDMONT AND EXITING THEM BY 2-3
PM...WHILE KEEPING ISOLATED TO SCATTERED SHOWERS ELSEWHERE UNTIL
FROPA. THINK MOST AREAS ALONG/AHEAD OF THE FRONT COULD SEE A
SHOWER THIS AFTERNOON. QPF AMOUNTS WILL BE LIGHT AROUND A TENTH OF
AN INCH OR LESS. THERE STILL ARE SOME POCKETS OF COLDER AIR IN THE
SOUTHWEST VA MTNS AND ALLEGHANY HIGHLANDS WHICH COULD ALLOW FOR
SOME SNOWFLAKES...BUT AGAIN LIGHT AMOUNTS.

KEPT FORECAST HIGHS SIMILAR TO PREVIOUS FORECAST BUT COOLED IT
SOME OVER THE FAR WRN CWA AS 8H TEMPS FALL INTO THE -3 TO -5C
RANGE BY EVENING.

LOOKING AT THE WINDS...AN ADVISORY MAY HAVE TO BE ISSUED FOR THE
NC MTNS/FAR SW VA MTNS FOR THIS EVENING AND INTO WEDNESDAY AS THE
PRESSURE RISES BEHIND THE FRONT ARE SUBSTANTIAL ENOUGH TO BRING A
FEW GUSTS OVER 45 MPH. MODELS SHOW A BIT OF A LULL AFTER
THIS...THEN PICK UP THE 8H WINDS AGAIN LATER TONIGHT INTO MID
MORNING WEDNESDAY. WILL HASH OUT THE DETAILS ON THIS WITH OUR
NORMAL AFTERNOON FORECAST THAT SHOULD COME OUT BY 4 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST TUESDAY...

STRONG WEST TO NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION IN THE
WAKE OF TODAY/S COLD FRONTAL PASSAGE AS A TIGHT PRESSURE GRADIENT
REMAINS OVER THE AREA. GUIDANCE IS SUGGESTING 850 MB WINDS AROUND 50
TO 55 KTS AROUND SUNRISE. RIDGE TOP GUSTS ACROSS THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...NORTHWEST ALONG THE CREST OF THE BLUE
RIDGE MAY BE IN THE 45 TO 55 MPH RANGE THROUGH THE MORNING.
ELSEWHERE ACROSS THE MOUNTAINS...GUSTS OF 30 TO 40 MPH WILL BE MORE
COMMON. ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA...15 TO
20 MPH WILL BE THE NORM. OTHER THAN SOME LINGERING UPSLOPE SNOW
SHOWERS ACROSS WESTERN GREENBRIER COUNTY...NO PRECIPITATION AND
LIMITED CLOUD COVER IS EXPECTED THROUGHOUT THE DAY. BY THE
AFTERNOON...WIND GUSTS WILL AVERAGE 10 MPH SLOWER THAN THOSE OF THE
MORNING HOURS.

TUESDAY EVENING...THE PRESSURE GRADIENT SLACKENS A BIT BUT GUSTS OF
15 TO 25 MPH WILL STILL BE COMMON IN THE MOUNTAINS THROUGH AT LEAST
MIDNIGHT. EAST OF THE BLUE RIDGE...WINDS WILL TREND LIGHT FROM THE
NORTHWEST.

ON THURSDAY...THE CENTER OF SURFACE HIGH PRESSURE MOVES OVER
PENNSYLVANIA. ITS ASSOCIATED RIDGE AXIS WILL START TO HEAD SOUTH
ALONG THE LEE OF THE APPALACHIANS. THIS FEATURE WILL STILL BE IN
PLACE THURSDAY NIGHT WHEN AN AREA OF LOW PRESSURE IN THE SOUTHERN
STREAM MOVES THROUGH THE GULF COAST STATES AND ITS ASSOCIATED
PRECIPITATION BEGINS TO OVERRUN THE AREA. THIS WILL RESULT IN THE
DEVELOPMENT OF A WEDGE THURSDAY NIGHT THAT WILL GREET THE FALLING
PRECIPITATION.

MODEL GUIDANCE IS VARIABLE CONCERNING THE LOW LEVEL THERMAL PROFILE.
THESE VARIATIONS ALLOW FOR THE POTENTIAL OF RAIN...FREEZING
RAIN...OR SLEET ACROSS THE REGION LATE THURSDAY NIGHT THROUGH THE
FORENOON ON FRIDAY. MADE USE OF A MODEL BLEND OF THE GFS AND NAM
DURING THE LATE THURSDAY NIGHT TIME PERIOD AND FOLLOWED TOP DOWN
WINTER WEATHER PROCEDURES TO YIELD A SOLUTION THAT OFFERS A
RAIN/SLEET ONSET THAT TRANSITIONS TO A RAIN/FREEZING RAIN BY FRIDAY
MORNING.

TO ADD TO FORECAST CHALLENGE...WE ALSO WILL BE WATCHING A NORTHERN
STREAM SYSTEM THAT WILL BE MOVING THROUGH THE GREAT LAKES BY MIDDAY
FRIDAY. ITS ASSOCIATED WARM FRONT WILL BE IN THE VICINITY OF THE
NORTHERN HALF OF THE FORECAST AREA. BOTH THIS NORTHERN SYSTEM AND
THE SOUTHERN STEAM SYSTEM OFFER TO GIVE THE AREA MAINLY RAIN FROM
LATE MORNING FRIDAY THROUGH FRIDAY AFTERNOON.

BY FRIDAY NIGHT...THE INFLUENCE OF THE NORTHERN STREAM SYSTEM WILL
HAVE EXITED THE REGION...AND THE SOUTHERN STREAM SYSTEM WILL BE TO
OUR EAST. HOWEVER...A SECOND SOUTHERN STREAM SYSTEM WILL BE HEADING
INTO THE CAROLINAS BY LATE FRIDAY NIGHT...AND ALLOW FOR A
RAIN/FREEZING RAIN FORECAST FOR THE REGION.

TEMPERATURES THROUGH THE PERIOD WILL TREND MILDER AS THE LOW LEVEL
FLOW BECOMES SOUTHWEST BY THURSDAY NIGHT...AND REMAINS THAT WAY
THROUGH FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 321 PM EST MONDAY...

THE 12Z ECMWF REMAINS CONSISTENT WITH PREVIOUS RUNS WITH OVERRUNNING
MOISTURE THURSDAY NIGHT...INSITU WEDGE FRIDAY INTO SATURDAY
AND...HIGH PRESSURE SUNDAY AND MONDAY. THE 12Z GFS IS CONSISTENT
THURSDAY NIGHT INTO FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT...THE
GFS CREATES A VERY COMPLICATED WEATHER PATTERN THAT WOULD BRING
MORE RAIN TO THE AREA. SINCE THIS IS A NEW SCENARIO...I HAVE LOW
POPS IN FOR SATURDAY BUT PRIMARILY WENT WITH THE ECMWF SOLUTION FOR
THIS FORECAST PACKAGE.

SURFACE HIGH PRESSURE WILL BE OVERRUN WITH WARM MOIST AIR THURSDAY
NIGHT INTO FRIDAY. RAIN FALLING OVERNIGHT WILL ENHANCE AN INSITU
WEDGE...KEEPING MOST OF THE AREA DAMP AND CHILLY INTO FRIDAY
POSSIBLY SATURDAY. THIS RAIN WILL ALSO BE FALLING INTO A VERY DRY
AIR MASS. EVAPORATIVE COOLING ALONG EASTERN SLOPES OF THE BLUE RIDGE
AND IN SOME MOUNTAIN VALLEYS SUCH AS THE GREENBRIER...NEW RIVER AND
SOUTHERN SHENANDOAH...COULD HAVE ICE FROM FREEZING RAIN EARLY FRIDAY
MORNING. FORECAST SOUNDINGS CONTINUE TO PROFILE FREEZING RAIN BUT
LIKE YESTERDAY...ARE A LITTLE WARMER AND THE DURATION IS LIMITED TO
4AM-10AM FRIDAY. CONVECTION ACROSS THE SOUTHEASTERN USA MAY ROB SOME
OF OUR MOISTURE...LIMITING ICE ACCRETIONS TO UNDER A TENTH OF AN
INCH ALONG THE BLUE RIDGE AND A GLAZING IN MOUNTAIN VALLEYS.

FRIDAY NIGHT INTO SATURDAY...THE GULF LOW SHOULD TRACK ALONG THE
SOUTHEAST USA...THEN OFF THE CAROLINA COAST. COOL DAMP CONDITIONS
COULD LINGER INTO SATURDAY BUT WARM ENOUGH TO KEEP PRECIPITATION AS
RAIN. THIS LOW MOVES OFF THE COAST SATURDAY NIGHT....BREAKING THE
WEDGE...IF IT IS STILL IN THE REGION. HIGH PRESSURE WILL THEN KEEP
THE REGION DRY UNTIL MONDAY NIGHT WHEN THE NEXT SYSTEM TRACKS TO THE
EAST COAST.

AREAS WITHIN THE WEDGE WILL HAVE A VERY SMALL DIURNAL CURVE IN
TEMPERATURES THURSDAY NIGHT INTO SATURDAY. TEMPERATURES COULD BE
STUCK IN THE 30S IN THE WEDGE WHILE MID 40S TO LOWER 50S ARE
POSSIBLE OUTSIDE THE WEDGE. TEMPERATURES ARE EXPECTED TO WARM ABOVE
NORMAL SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
.AS OF 1230 PM EST TUESDAY...

COLD FRONT ENTERING WESTERN PORTION OF THE AREA ATTM WITH MAIN
BATCH OF PCPN FROM THIS MORNING EXITING STAGE RIGHT. SOME SYNOPTIC
SHOWERS WILL LINGER AHEAD OF THE FRONT AND THEN TRANSITION TO
UPSLOPE SHOWERS AS FLOW GRADUALLY VEERS TO A NWLY DIRECTION.
EXPECT PCPN EAST OF THE BLUE RIDGE WILL END BEFORE PTYPE BECOMES
AN ISSUE. FOR KLWB/KBLF MAINLY -SHSN AND KBCB A MIX BEFORE ENDING.
KDAN LOOKS TO BE IN THE SOUP FOR A BIT BEFORE THEY CLEAR OUT AS
WINDS PICK UP TOWARD 21Z. OTHERWISE...EXPECT KROA...KLYH...AND DAN
WILL BE VFR AFTER 00Z. KBLF AND KLWB WILL STAY MVFR THROUGH
TONIGHT DUE TO CIGS BUT KBLF SHOULD GO VFR AFTER DAYBREAK AS
SYNOPTIC MOISTURE DRIES A BIT. KBCB WILL BE IN THE MIDDLE AS USUAL
WITH CONDITIONS NOT AS BAD AS KLWB/KBLF BUT NOT AS GOOD AS KROA
ET AL FURTHER EAST.

850MB WINDS WILL DEFINITELY BE ON THE INCREASE AS THEY SWING
AROUND TO THE NW TONIGHT. MODEL SOUNDINGS INDICATE THE POTENTIAL
FOR SOME DECOUPLING AND LOSS OF MOMENTUM TRANSFER WHILE MOS
GUIDANCE SHOWS A PRETTY GOOD SIGNAL FOR WINDS TO STAY UP. BELIEVE
KLYH AND KDAN WILL NOT SEE STRONG WINDS TONIGHT AND EXPECT GUSTS
TOMORROW TO BE AOB 25KT. WILL KEEP WIND UP AT OTHER SITES BUT HAVE
LESS CONFIDENCE IN HOW PERSISTENT THE STRONGER SUSTAINED WINDS AND
GUSTS WILL BE.

.EXTENDED AVIATION DISCUSSION...
HIGH PRESSURE WILL THEN BUILD IN THURSDAY ALLOWING FOR VFR
WEATHER. ANOTHER FRONTAL SYSTEM WITH THE NEXT ROUND OF PRECIP WILL
ARRIVE THURSDAY NIGHT AND FRIDAY WITH MORE MVFR/IFR CONDITIONS
POSSIBLE AND SOME GUSTY WINDS. THIS MAY BE FOLLOWED BY ANOTHER
IMPULSE HEADING NE FROM THE GULF COAST AREA ALONG THE RESIDUAL
FRONT ON SATURDAY WHICH MAY LINGER LOW FLYING CONDITIONS INTO
SATURDAY NIGHT. HIGH PRESSURE BUILDS IN FOR SUNDAY WITH VFR
CONDITIONS EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB/WP
NEAR TERM...RAB/WP
SHORT TERM...DS
LONG TERM...RCS
AVIATION...MBS/RAB
Hazardous weather outlook, Feb 19, 10:06 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EST TUE FEB 19 2013

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201515-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1006 AM EST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS WILL GUST UP TO 45 MPH OVER THE RIDGES AND JUST
SOUTHEAST OF THEM TONIGHT. A POTENTIAL FOR GUSTS TO 50 MPH IS NOT
OUT OF THE QUESTION...AND A WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY MORNING. SOME ACCUMULATIONS OF ICE WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-201515-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1006 AM EST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY
MORNING. SOME ICE ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 19, 9:45 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST TUE FEB 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     SNOW             MILLBORO                37.97N  79.60W
02/19/2013  M2.0 INCH        BATH               VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1300629

MBS
Local storm report, Feb 19, 12:24 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EST TUE FEB 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     SNOW             QUINWOOD                38.06N  80.70W
02/19/2013  E1.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1300630

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:41 PM ESTWind AdvisoryRNKAlleghany20 hr
Feb 19, 5:43 AM ESTSpecial Weather StatementRNKGiles47 min

Nearby

High Wind Warnings in North Carolina, 2013High Wind Warnings in Virginia, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.